Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 466, NWS Norman, OK

September 25, 20127 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 25, 2012, 8:28 PM CDT for 7 counties in Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 8:28 PM CDT (01:28 UTC)
Expired
Sep 25, 2012, 9:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Caddo County, OK, Canadian County, OK, Custer County, OK, Kingfisher County, OK, Kiowa County, OK, Washita County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:50 PM CDTTSTM WND GST 614 Wsw Weatherford, OK
Sep 25, 9:00 PM CDTTSTM WND GST 594 Se Hobart, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 7:29 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS54 KOUN 260128
SVROUN
OKC011-015-017-039-073-075-149-260215-
/O.NEW.KOUN.SV.W.0466.120926T0128Z-120926T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  NORTHWESTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  WESTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA...
  EASTERN CUSTER COUNTY IN WESTERN OKLAHOMA...
  SOUTHWESTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA...
  NORTHEASTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  EASTERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 915 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM WATONGA TO 4 MILES
  SOUTHWEST OF BRIDGEPORT TO HOBART...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEATHERFORD...HOBART...WATONGA...CORDELL...HINTON...CARNEGIE...
  GEARY...HYDRO...MOUNTAIN VIEW...SENTINEL...BINGER...CORN...
  CALUMET...EAKLY...GOTEBO...ROCKY...COLONY...LOOKEBA...
  GREENFIELD AND BRIDGEPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3557 9871 3589 9863 3590 9801 3542 9813
      3482 9890 3508 9929
TIME...MOT...LOC 0126Z 278DEG 17KT 3582 9838 3551 9845 3502 9905 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:36 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 25, 6:36 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE SEP 25 2012

.AVIATION...
0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF
WESTERN/NORTHERN OK AND WESTERN NORTH TX TONIGHT. THE RAIN
MAY MOVE INTO CENTRAL OK LATER THIS EVENING AND OVERNIGHT. THE
BEST CHANCE ACROSS PARTS OF NORTHERN OK. THE CHANCES ARE TOO LOW
AT SOME LOCATIONS AND AT CERTAIN TIMES FOR MENTION IN TAFS. STRONG
VARIABLE WIND GUSTS WILL BE POSSIBLE NEAR ANY THUNDERSTORM THIS
EVENING. RAIN CHANCES WILL CONTINUE WEDNESDAY ACROSS PARTS OF OK.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT TUE SEP 25 2012/

DISCUSSION...
BREEZY SSW WINDS CONTINUE THIS AFTERNOON ACROSS MUCH OF THE
FORECAST AREA...WITH A SFC LOW IN PLACE OVER THE PANHANDLE. A
STATIONARY BOUNDARY EXTENDS FROM THERE ENE THROUGH SOUTHERN
KS...WHILE A SFC TROUGH/DRYLINE EXTENDS SOUTH THROUGH EASTERN
TX PANHANDLE AND THE CAPROCK. STILL EXPECT THUNDERSTORM
DEVELOPMENT LATER THIS EVENING THROUGH THE OVERNIGHT HOURS AS
A MID LEVEL SHORTWAVE TROUGH MOVES OUT OF THE PANHANDLE. STEEP
MID LEVEL LAPSE RATES AND INCREASING MID TO UPPER FLOW/DEEP LAYER
SHEAR MAY SUPPORT SEVERE STORMS WITH HAIL AND DAMAGING WINDS THE
MAIN THREATS.

BY TOMORROW AFTERNOON...MID LEVEL SHORTWAVE RIDGING WILL MOVE
OVERHEAD AND CLOUD COVER WILL DISSIPATE FROM WEST TO EAST. LOW
LEVEL MOISTURE RETURN WILL CONTINUE WITH SOUTH WINDS REMAINING IN
PLACE THROUGH THE GULF...SO EXPECTED SLIGHTLY COOLER MAXTS FOR WED
AFTERNOON. POPS WERE DECREASED DURING THE DAY TOMORROW...BUT
SHOULD INCREASE DRAMATICALLY AFTER 00Z ALONG A STATIONARY BOUNDARY
DRAPED ACROSS THE NORTHERN FA AS ANOTHER MINOR SHORTWAVE TROUGH
MOVES OUT OF THE SOUTHERN ROCKIES. THIS TREND WILL CONTINUE
THROUGH AT LEAST FRIDAY WITH THE BOUNDARY SHIFTING SOUTHWARD EACH
DAY RESULTING IN INCREASED RAIN CHANCES ACROSS THE CENTRAL FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  90  69  86 /  30  10  20  10
HOBART OK         71  90  69  85 /  30  10  30  20
WICHITA FALLS TX  73  92  70  90 /  20  10  10  10
GAGE OK           64  86  64  81 /  20  20  60  50
PONCA CITY OK     76  82  66  82 /  60  30  50  40
DURANT OK         74  90  70  88 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25/25
Hazardous weather outlook, Sep 25, 8:10 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT TUE SEP 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
810 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS RISK OF SEVERE THUNDERSTORMS THROUGH 1 AM ACROSS
SOUTHWEST...CENTRAL...AND NORTH CENTRAL OKLAHOMA...AND MOST OF
WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA GENERALLY INCLUDES ALL BUT FAR NORTHWEST AND FAR
SOUTHEAST OKLAHOMA.

DISCUSSION...
A MINOR MID LEVEL DISTURBANCE PASSING OVER THE REGION WILL RESULT
IN CONTINUED THUNDERSTORM DEVELOPMENT INTO THE OVERNIGHT HOURS.
THROUGH AT LEAST MIDNIGHT...ENOUGH INSTABILITY AND SHEAR WILL BE
PRESENT TO ALLOW THE DEVELOPMENT OF SEVERE STORMS. AFTER
MIDNIGHT...INSTABILITY IS EXPECTED TO DECREASE SUFFICIENTLY TO
MINIMIZE THE SEVERE WEATHER THREAT.

HAIL SLIGHTLY LARGER THAN QUARTERS AND WIND GUSTS OF 60 TO 70 MPH
WILL BE THE MAIN CONCERNS. FREQUENT LIGHTNING WILL ALSO BE A CONCERN
DUE TO THE POTENTIAL FOR WILDFIRE IGNITION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Sep 25, 7:54 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE SEP 25 2012

OKZ033-260130-
HARMON OK-
754 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON COUNTY UNTIL
830 PM CDT...

AT 750 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
HOLLIS...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...GOULD AND MCKNIGHT.

LAT...LON 3482 9972 3457 9969 3457 9992 3458 9994
      3457 9997 3457 9999 3476 10000
TIME...MOT...LOC 0050Z 256DEG 29KT 3465 10006

MAXWELL
Local storm report, Sep 25, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
09/25/2012  M60 MPH          WASHITA            OK   MESONET

&&

FM
Special weather statement, Sep 25, 8:10 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT TUE SEP 25 2012

OKZ037-TXZ085-260145-
TILLMAN OK-WILBARGER TX-
810 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND
NORTHEASTERN WILBARGER COUNTIES UNTIL 845 PM CDT...

AT 808 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VERNON...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...FREDERICK...DAVIDSON AND OKLAUNION.

LAT...LON 3447 9907 3422 9882 3418 9892 3421 9895
      3416 9895 3403 9926 3414 9939
TIME...MOT...LOC 0108Z 226DEG 32KT 3413 9928

MAXWELL
Local storm report, Sep 25, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     4 WSW WEATHERFORD       35.50N 98.77W
09/25/2012  M59 MPH          CUSTER             OK   MESONET

&&

FM
Local storm report, Sep 25, 8:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 SSE HOMESTEAD         36.14N 98.39W
09/25/2012  E2.00 INCH       BLAINE             OK   TRAINED SPOTTER

&&

FM
Local storm report, Sep 25, 8:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             GILLILAND               33.73N 99.68W
09/25/2012  E1.25 INCH       KNOX               TX   PUBLIC

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita63 min
Sep 25, 7:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major47 min
Sep 25, 7:54 PM CDTSpecial Weather StatementOUNHarmon36 min
Sep 25, 8:12 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa63 min
Sep 25, 8:33 PM CDTSpecial Weather StatementOUNJackson27 min
Sep 25, 8:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman67 min
Sep 25, 9:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Grady and 8 more53 min
Sep 25, 9:19 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman56 min
Sep 25, 9:55 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Garvin, Grady and 5 more50 min
Sep 25, 10:06 PM CDTSpecial Weather StatementOUNOklahoma24 min
Sep 25, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman32 min
Sep 25, 10:45 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Sep 25, 11:35 PM CDTSpecial Weather StatementOUNGarvin, Stephens25 min
Sep 25, 11:55 PM CDTSpecial Weather StatementOUNMajor35 min
Sep 26, 12:28 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne32 min
Sep 26, 12:33 AM CDTSpecial Weather StatementOUNMajor27 min
Sep 26, 12:51 AM CDTSpecial Weather StatementOUNPayne24 min
Sep 26, 2:23 AM CDTSpecial Weather StatementOUNComanche37 min
Sep 26, 3:02 AM CDTSpecial Weather StatementOUNComanche28 min
Sep 26, 3:08 AM CDTSpecial Weather StatementOUNBryan37 min
Sep 26, 4:37 AM CDTSpecial Weather StatementOUNJefferson, Stephens23 min
Sep 26, 5:03 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens42 min
Sep 26, 5:24 AM CDTSpecial Weather StatementOUNCarter36 min
Sep 26, 5:56 AM CDTSpecial Weather StatementOUNCarter, Love34 min
Sep 26, 6:56 AM CDTSpecial Weather StatementOUNMarshall34 min
Sep 26, 2:47 PM CDTSevere Thunderstorm WarningOUNHughes58 min
Sep 26, 3:47 PM CDTSpecial Weather StatementOUNHughes28 min
Sep 26, 3:54 PM CDTSevere Thunderstorm WarningOUNHughes66 min
Sep 26, 4:49 PM CDTSpecial Weather StatementOUNHughes41 min
Sep 26, 5:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 26, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.